Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 207, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2003, 9:48 PM MDT for Hooker County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 9:48 PM MDT (03:48 UTC)
- Expired
- Jul 8, 2003, 10:45 PM MDT
- In force
- 57 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Hooker County, NE
The radar
The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 7:45 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2953 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
171 WUUS53 KLBF 090348 SVRLBF NEC091-090445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 947 PM MDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOOKER COUNTY IN WEST CENTRAL NEBRASKA * UNTIL 1045 PM MDT * AT 944 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF MULLEN TO 26 MILES SOUTHWEST OF MULLEN...OR ABOUT ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF MULLEN TO 20 MILES SOUTH OF WHITMAN...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... 3 MILES SOUTH OF MULLEN AROUND 955 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. GOLFBALL AND LARGER SIZE HAIL HAVE BEEN REPORTED WITH THIS STORM. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT WEDNESDAY MORNING FOR NORTHWESTERN NEBRASKA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4205 10140 4177 10140 4177 10088 4206 10087 $$ DDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:06 PM MDT, 7 hours 42 minutes earlier.
Area forecast discussion, Jul 8, 2:06 PM MDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 306 PM CDT TUE JUL 8 2003 ...TEMPS AND THE CONVECTION THIS EVENING THE MAIN CONCERN... VERY BUSY DAY TODAY AS WE ARE CLEANING UP AFTER A MAJOR WIND EVENT LAST NIGHT. WILL TRY AND CONFIRM THE 105 MPH WIND REPORTED TO DEUEL COUNTY EMERGENCY MANAGER BY A UNION PACIFIC RAILROAD EMPLOYEE. U.P. HAVE WIND EQUIPMENT OUT AROUND BIG SPRINGS. AWIPS DATA FOR THIS EVENT HAS BEEN ARCHIVED AND A PRELIMINARY REPORT HAS BEEN POSTED AT OUR PAST EVENTS SECTION OF OUR HOMEPAGE. TONIGHT...STRONG 800MB THETA E ADVECTION VIZ TEXAS/HIGH PLAINS IS FORECAST TO FOCUS ACROSS NORTHERN NEB/SRN SD THIS EVENING. THIS FOCUS IS VERY STRONG LIKE LAST NIGHT BUT OCCURS ABOUT 3 HRS LATER AOA 03Z. KVTN MODEL SOUNDING SHOWS DRY MIDLEVEL INTRUSION NEAR 700MB FOR ANOTHER POTENTIAL WIND EVENT. WIND FIELDS/SHEAR ARE VERY STRONG TONIGHT SO OTHER TYPES OF SEVERE WEATHER COULD OCCUR ALSO. MID LEVEL LAPSE RATES CONTINUE VERY STEEP. CONVECTION CURRENTLY FIRING OVER NE WY IS BEING MONITORED FOR SVR WX BY SPC. PRESUMABLY THIS AREA OF CONVECTION WILL ADVANCE E-SE THRU NW NEB/WRN SD THIS AFTN/EVENING. ETA FOCUSES THE BEST INSTABILITY ACROSS NRN ZONES BUT A N-S BAND OF SQUALL-LIKE LOOKING OMEGA DEVELOPS SWD TONIGHT ACROSS ALL OF FCST AREA. THEREFORE...ALL OF FCST AREA WILL BE MONITORED FOR SEVERE AS CONVECTION OVER WY APPEARS SOMEWHAT FARTHER SOUTH THAN EXPECTED AND ATMOSPHERE ACROSS WRN NEB IS BECOMING VERY UNSTABLE. BEYOND...WEDS-TUESDAY...DRY. MRF SUGGESTING VERY WARM WEATHER MONDAY...SOME CHC OF STORMS TUESDAY. .LBF...NONE. CDC
Hazardous weather outlook, Jul 8, 3:07 PM MDT, 6 hours 41 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 407 PM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TONIGHT ACROSS NORTH CENTRAL NEBRASKA...MAINLY EAST OF A LINE FROM MERRIMAN IN NORTHWEST CHERRY COUNTY...TO BROWNLEE IN SOUTHEAST CHERRY COUNTY...TO BURWELL IN GARFIELD COUNTY. A SLIGHT RISK OF SEVERE THUNDERSTORMS THEN EXTENDS NORTHEAST OF A LINE FROM 20 MILES NORTH OF LISCO IN WESTERN GARDEN COUNTY...TO SUTHERLAND IN LINCOLN COUNTY...TO EUSTIS IN NORTHEAST FRONTIER COUNTY. THUNDERSTORMS WILL BEGIN ACROSS WYOMING AND SOUTH DAKOTA AND DROP SOUTHEAST INTO NORTH CENTRAL NEBRASKA. SOUTHEAST WINDS CONTINUE TO BRING ABUNDANT MOISTURE INTO THE AREA. THUNDERSTORMS WILL PUSH INTO THE AREA THIS EVENING ALONG AN AREA OF LOW PRESSURE IN NORTH CENTRAL NEBRASKA...AND THEN MOVE SOUTHEASTWARD ACROSS NORTH CENTRAL NEBRASKA OVERNIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG OUTFLOW WINDS FROM THE THUNDERSTORMS...HOWEVER GIVEN THE PROXIMITY OF THE SURFACE FRONT AND CHANGING WIND DIRECTION THROUGH THE LOWER LAYERS OF THE ATMOSPHERE...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA. SPOTTER ACTIVATION IS NOT ANTICIPATED WEDNESDAY THROUGH MONDAY. DDB
In the hours before
Local storm report, Jul 8, 4:46 PM MDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0546 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM MAYWOOD NE 60 MPH TSTORM WIND
07/07/03 FRONTIER SMALL TREE BRANCHES BROKEN
MBLocal storm report, Jul 8, 9:03 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1003 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 55 S MERRIMAN NE 1.75 IN HAIL
07/08/03 CHERRY HAIL FROM DIME TO GOLFBALL
CABLocal storm report, Jul 8, 9:04 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1004 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 5 N HYANNIS NE 1.75 IN HAIL
07/08/03 GRANT
CABLocal storm report, Jul 8, 9:29 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1029 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM 9 NNE HYANNIS NE 1.00 IN HAIL
07/08/03 CHERRY
CABLocal storm report, Jul 8, 9:41 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 3 N HYANNIS NE 3.00 IN HAIL
07/08/03 GRANT HAIL LARGER THAN BASEBALLS
REPORTED
CABThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:29 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Jul 8, 8:48 PM MDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 57 min |
| Jul 8, 8:57 PM MDT | Tornado Warning | LBF | Grant, Hooker | 48 min |
| Jul 8, 9:32 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 58 min |
| Jul 8, 10:07 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 53 min |
| Jul 8, 10:25 PM MDT | Tornado Warning | LBF | McPherson | 35 min |
| Jul 8, 10:50 PM MDT | Tornado Warning | LBF | Logan | 40 min |
| Jul 8, 11:15 PM MDT | Tornado Warning | LBF | Lincoln | 30 min |
| Jul 8, 11:30 PM MDT | Tornado Warning | LBF | Logan | 30 min |
| Jul 8, 11:34 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Garfield, Holt, Loup, Wheeler | 56 min |
| Jul 9, 12:03 AM MDT | Tornado Warning | LBF | Custer | 27 min |
| Jul 9, 1:08 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup, Thomas | 67 min |
| Jul 9, 2:16 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Garfield, Loup | 59 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.